Puerto Rico, 2006

Flash Flood and Debris Flow in Puerto Rico, June 22, 2006

June 22, 2006 · NWS SJU · 3 events in 1 county or zone

1 flash flood, 1 heavy rain, 1 debris flow, as filed by the National Weather Service.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Jun 22, 7:45 AM AST, 35 minutes earlier.

Area forecast discussion, Jun 22, 7:45 AM AST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
745 AM AST THU JUN 22 2006

.SYNOPSIS...STRONG HIGH PRESSURE SYSTEM WILL PERSIST ACROSS THE
NORTH CENTRAL ATLANTIC THROUGH THE WEEKEND...KEEPING A MODERATE
EAST TO SOUTH EASTERLY WIND FLOW ACROSS THE LOCAL AREA. THE NEXT
TROPICAL WAVE IS EXPECTED TO MOVE THROUGH THE LOCAL AREA ON
FRIDAY BUT MOISTURE BEHIND THE TROPICAL WAVE AXIS WILL LINGER
FRIDAY EVENING INTO SATURDAY AND IT WILL BE EXITING THE LOCAL AREA
LATE SATURDAY NIGHT. EXPECT ISOLATED TO SCATTERED SHOWERS AND
NUMEROUS TO WIDESPREAD SHOWER ACTIVITY FROM TIME TO TIME AND
THUNDERSTORMS ASSOCIATED WITH THIS MOISTURE AS TRAILING MOISTURE
MOVE AWAY FROM THE REGION. EXPECT LESS SHOWERS AND THUNDERSTORMS
OVER THE LOCAL ISLANDS AND COASTAL WATERS ON SUNDAY AND AT LEAST
THROUGH TUESDAY. BY MID WEEK...MODEL GUIDANCE ARE SUGGESTING AN
INCREASE OF MOISTURE AND SHOWERS APPROACHING THE LOCAL AREA.

&&

.MARINE...SEAS OF 6 FEET OR LESS ARE EXPECTED ACROSS THE REGIONAL
WATERS AT LEAST THROUGH THE WEEKEND. SMALL CRAFT SHOULD EXERCISE
CAUTION ACROSS THE OFFSHORE ATLANTIC AND CARIBBEAN WATERS TODAY.
WINDS OF 12 TO 17 KNOTS ARE EXPECTED ACROSS THE OFFSHORE WATERS
TODAY...BUT SLOWLY DECREASING TONIGHT THROUGH SATURDAY.

&&

.HYDROLOGY...SATURATED SOIL OVER THE SOUTHEASTERN PARTS OF THE
ISLAND COULD BE EXPOSED FOR MORE FLASH FLOODING EVENTS ACROSS
URBANIZED LOCATIONS WITH POOR DRAINAGE AND SMALL STREAM AND ITS TRIBUTARIES.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  86  80  88  79 /  20  30  50  20
STT  83  79  84  79 /  40  40  50  50

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...FLASH FLOOD WATCH UNTIL 4 PM AST THIS AFTERNOON FOR PRZ002-
     PRZ003-PRZ004.

VI...NONE.
&&

17
Hazardous weather outlook, Jun 22, 6:20 AM AST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
620 AM AST THU JUN 22 2006

PRZ001>013-AMZ710>750-231000-
620 AM AST THU JUN 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.TODAY AND TONIGHT...
ABUNDANT LOW LEVEL MOISTURE EMBEDDED IN THE EASTERLY TRADE WINDS
WILL INTERACT WITH THE HEATING OF THE DAY AND AN UNSTABLE ATMOSPHERE
TO PRODUCE SCATTERED TO NUMEROUS SHOWERS AND WIDELY SCATTERED
THUNDERSTORMS TODAY. OVERNIGHT ACTIVITY HAS LEFT ONE TO TWO INCHES
OF RAIN ACROSS PORTIONS OF THE SOUTHEAST AND EASTERN INTERIOR AND A
FLASH FLOOD WATCH IS IN EFFECT THIS MORNING FOR THOSE AREAS.
ADDITIONAL SHOWERS AND THUNDERSTORMS OCCURRING ACROSS THE CARIBBEAN
WATERS TO OUR EAST WILL MOVE INTO THE ISLAND DURING THE DAY...WHILE
AFTERNOON SHOWERS AND THUNDERSTORMS DEVELOP ACROSS THE WEST. HEAVY
RAINFALL ACROSS PORTIONS OF THE ISLAND WILL LEAD TO URBAN AND STREAM
FLOODING AND ISOLATED AREAS COULD SEE MORE SIGNIFICANT FLASH
FLOODING OR RIVER FLOODING.

RESIDENTS AND VISITORS ARE REMINDED TO USE EXTRA CAUTION AROUND
LOCAL RIVERS AND SMALL STREAMS THROUGH THE AFTERNOON HOURS AND
EVENING HOURS. MUDSLIDES ARE POSSIBLE OVER AREAS WHERE THE SOIL IS
ALREADY SATURATED FROM PREVIOUS RAIN EVENTS OVER THE PAST FEW DAYS.

.DAYS TWO THROUGH SEVEN...AMPLE LOW LEVEL MOISTURE AND AN UNSTABLE
ATMOSPHERE WILL CONTINUE TO INTERACT WITH DAY TIME HEATING...TO
PRODUCE SHOWERS AND THUNDERSTORMS ACROSS THE LOCAL ISLANDS EACH DAY
...WITH THE MOST SIGNIFICANT ACTIVITY OCCURRING MAINLY DURING THE
AFTERNOON HOURS.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

VIZ001-002-AMZ710>730-231000-
620 AM AST THU JUN 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.TODAY AND TONIGHT...
ABUNDANT LOW LEVEL MOISTURE EMBEDDED IN THE EASTERLY TRADE WINDS
WILL INTERACT WITH THE HEATING OF THE DAY AND AN UNSTABLE ATMOSPHERE
TO PRODUCE SCATTERED TO LOCALLY NUMEROUS SHOWERS AND ISOLATED
THUNDERSTORMS TODAY...MOVING FROM THE OPEN CARIBBEAN WATERS WEST
NORTHWEST ACROSS THE TERRITORY. OVERNIGHT ACTIVITY HAS LEFT ISOLATED
AREAS OF HEAVY RAIN ACROSS PORTIONS OF ST CROIX. ADDITIONAL SHOWERS
AND THUNDERSTORMS EXTENDING FROM THE LEEWARD ISLANDS WEST NORTHWEST
ACROSS THE CARIBBEAN WATERS WILL MOVE INTO THE AREA DURING THE DAY
AND COULD PRODUCE PERIODS OF HEAVY RAINFALL LEADING TO URBAN AND
STREAM FLOODING.

.DAYS TWO THROUGH SEVEN...AMPLE LOW LEVEL MOISTURE AND AN UNSTABLE
ATMOSPHERE WILL CONTINUE TO PRODUCE SHOWERS AND THUNDERSTORMS ACROSS
THE LOCAL ISLANDS AND WATERS EACH DAY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.

FROM YOUR PDA/PHONE: HTTP://MOBILE.SRH.NOAA.GOV OR
WWW.SRH.NOAA.GOV/WML

Event by event

1 flash flood, 1 heavy rain, 1 debris flow. Local standard time, as filed.

Flash Flood, Southeast

When
June 22, 8:20 AM AST to 9:20 AM AST
Where
Southeast County, Yabucoa
Reported by
EMERGENCY MANAGER

Small stream was reported flooding highway 3 in Yabucoa.

Heavy Rain, Southeast

When
June 22, 8:35 AM AST
Where
Southeast County, Maunabo
Reported by
EMERGENCY MANAGER

River Maunabo level was reported high but within its banks.

Debris Flow, Southeast

When
June 22, 9:10 AM AST
Where
Southeast forecast zone
Reported by
EMERGENCY MANAGER

A landslide was reported along Highway 3, La Pica sector in Yabucoa.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2006Every state in 2006This day in weather historyWarnings in Puerto Rico, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5521288, 5521289, 5521386.